View Poll Results: Heterotopic ossification and effects of medications (Didronel, etc.) on progression.

Voters
28. You may not vote on this poll
  • I have HO. The medication has not changed anything.

    7 25.00%
  • I have HO. The medication is preventing progression.

    2 7.14%
  • I have HO. The medication may be reversing the condition.

    0 0%
  • I have HO. The medication is definitely reversing the condition.

    1 3.57%
  • I have SCI but don't have HO.

    18 64.29%
Page 1 of 2 12 LastLast
Results 1 to 10 of 19

Thread: Heterotopic Ossification

  1. #1

    Heterotopic Ossification

    I recently had surgery on my hips to remove my Heterotopic Ossification. It has been two years since my accident and the bone was growing in both hip joints one month after the accident. The bone grew to where my hip only had 15 degree's of flextion in each. We consulted a doctor who told us we had to wait for the bone to stop growing and then she could performe the surgery. She told me that she would do surgery on one side then wait a month (meaning rehab in hospital and not be able to go home) and do the other. I was upset because I have already spent 9 months in the hospital and this was going to be my first summer that was totally functional. I was onsure about the surgery and decided to wait and try to consult another doctor. Finally, I found a docter in Baton Rouge by the name of Kyle Dickson who use to work in New Orleans and was a great orthapedic surgon. I went to an appt. where i waited 7 hours from my appt. time until i actually saw him. He told me he would do both hips at the same time and i should be out of the hospital in 3 days to a month. Also, he said i didn't have to wait but i would have radiation theropy (took only 30min) after the surgery.

    I just got back from surgery I spent a week and one day in the hospital and I was able to leave. I know have 120 degrees of flextion and I touched my toes for the first time in 2 years!!! I wasn't completly independent before but now I will be as soon as I go through theropy. I found out Dr. Dickson is the #1 hip surgon in the US and basically wrote the book on HO. He is a great doctor and i highly recomend him for heterotopic ossification. If you would like his information and are having trouble finding it post your email on the thread and i will keep checking the thread.

  2. #2
    Hi Zam. Congrats on your recovery...

    Nine months post injury myself and have developed H.O.--or probably had it while in the hospital for four months and it just wasn't checked for. Anyway, I have slight H.O. in both hips but it hasn't affected ROM too badly. My doc has put me on Didronel for twelve weeks and said afterwards I would not be needing surgery to remove the bone already there as it is not too much. My question to you is, could feel you have any pain in your hips at all? My injury level is T-4 and as of about a week ago, I began to experience this SHARP pain in my right hip where the H.O. is most prominent. It's really bothering me and I haven't been in to see my doc yet, but I will be. Thanks.

  3. #3
    I had HO also, but mine was more in the knee area. My doctor is in New Orleans so it took awhile for me to get to see him. He put me on Didronel & so far the bone has stopped growing. I'm sure my ROM was affected because when I bend at the knee it doesn't come up as high as it did before the HO, but they do straighten out all the way.

  4. #4
    Hi Wheelieboy, I have it in my left hip. I have a burning sensation pain. I need to go get more bone scans done I just haven't yet. I am, c5/6 10yrs. Theres lots of posts on it here, just do a search on this topic-
    Last edited by Lizbv; 06-23-2006 at 02:54 PM.

  5. #5
    UCK sorry guys, sounds bad for you

    How common is this and how can someone avoid it

    Thanks

  6. #6
    I had burning in my hips pretty bad now and then. Then pain got to where it was more annoying then anything and my ROM was horrible. The bone on my right hip grew so much you could see it. It was about a half inch off of my hip. The left was just really hard and i had pain. Post surgery, i've had burning but it has decreased everyday and hopefully will go away when the wounds heal.

  7. #7
    Zam, I hope your physician is correct, as I have seen too many times that if surgery is done prior to maturity of the HO that it can come back worse than it was originally.

    Ads, we don't know what causes HO in some people with SCI (it occurs in TBI too), so we don't know how to prevent it. It is associated with prolonged bedrest and a sicker ICU course for those who are newly injured, is more common in those with both SCI and TBI in the same injury, and can be triggered by other surgery (such as a pressure ulcer flap surgery). It can occur any time post injury...from weeks to years later. Radiation therapy can be helpful early, but rarely helps later. Didronel and Indocin are the drugs most commonly used. Often the Didronel needs to be continued for years too, as if it is stopped to soon the HO can get much worse suddenly (this is called rebound effect).

    (KLD)

  8. #8
    Quote Originally Posted by zam
    I had burning in my hips pretty bad now and then. Then pain got to where it was more annoying then anything and my ROM was horrible. The bone on my right hip grew so much you could see it. It was about a half inch off of my hip. The left was just really hard and i had pain. Post surgery, i've had burning but it has decreased everyday and hopefully will go away when the wounds heal.
    How is your post surgery recovery going? My HO burns so bad and my leg sticks out over an inch at my hip. I keep hot pad on it at night. What are the side effects of Didronel, does it stop the pain n pressure? I need to start my RX doc sent. Can you get it in Generic? Thx.

  9. #9
    Didronel is one of the older biphosphonates used to treat HO. You can view side effects here:

    http://www.rxlist.com/cgi/generic2/didronel_ids.htm

    AAd

  10. #10
    Senior Member Jeepin's Avatar
    Join Date
    Nov 2005
    Location
    United States
    Posts
    371
    Worse part of Didronel was that you have to take it on a empty stomach. No food 2 hours before or after. I was taking it twice a day.....meaning no eating for 8 hours.

    Didronel isn't proven to actually help HO. But the theory is it lowers the Calcium Phosphates which would then lower the chance of HO spreading.
    Paralyze resistance with persistence.
    T-12

Similar Threads

  1. Replies: 1
    Last Post: 09-12-2005, 09:50 PM
  2. Heterotopic Ossification
    By wheelinman13 in forum Pain
    Replies: 2
    Last Post: 04-12-2005, 06:53 AM
  3. Replies: 0
    Last Post: 06-12-2004, 05:07 AM
  4. Replies: 0
    Last Post: 03-07-2003, 02:15 AM
  5. Replies: 0
    Last Post: 08-21-2002, 01:57 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •